Alert archive / New York / Wind Advisories in 2024
Wind Advisory 13, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Dec 30, 2024, 3:20 PM EST for Franklin County, St. Lawrence County, New York. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2024, 3:20 PM EST (20:20 UTC)
- Expired
- Dec 30, 2024, 9:45 PM EST
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 117 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 362 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS71 KBTV 302020 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 320 PM EST Mon Dec 30 2024 NYZ026-027-087-310600- /O.NEW.KBTV.WI.Y.0013.241230T2020Z-241231T0600Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Norfolk, Malone, Gouverneur, Potsdam, Fort Covington, Ogdensburg, and Massena 320 PM EST Mon Dec 30 2024 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... * WHAT...Southwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...Northern Franklin, Northern St. Lawrence, and Southwestern St. Lawrence Counties. * WHEN...Until 1 AM EST Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
578 WWUS71 KBTV 310245 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 945 PM EST Mon Dec 30 2024 NYZ026-027-087-310345- /O.CAN.KBTV.WI.Y.0013.000000T0000Z-241231T0600Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Norfolk, Fort Covington, Gouverneur, Ogdensburg, Massena, Potsdam, and Malone 945 PM EST Mon Dec 30 2024 ...WIND ADVISORY IS CANCELLED... Shower activity is preventing effective mixing in the St. Lawrence Valley. The threat has ended. $$ Haynes
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Dec 30, 12:35 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Dec 30, 12:35 PM EST, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Burlington VT Issued by National Weather Service Albany NY 1235 PM EST Mon Dec 30 2024 .SYNOPSIS... Very warm temperatures with occasional rain showers will exit our region this morning, before additional showers redevelop over northern New York by this evening. In addition, gusty southwest winds will help to slowly push cooler air into the area with rain changing to snow showers over the Adirondacks by tonight. Another storm system will impact our region on Wednesday into Thursday with the potential for a long duration accumulating snowfall event for the mountains of Vermont and northern New York. Much cooler temperatures develop on brisk westerly winds for Thursday into Friday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 623 AM EST Monday...Light rain conts to impact central/eastern VT with another ribbon of rain acrs northern NY associated with cool frnt. These two areas of rain wl keep most of our cwa unsettled this morning, but expect activity to taper off from west to east by late morning/early aftn. Additional showers redevelop over northern NY by evening. Did make several tweaks to pops/qpf to better match crnt trends. Also, KMSS still has northeast sfc winds with a temp of 35F, however Louisville mesonet site just to the southwest has experienced a wind shift to the southwest and temp has jumped to 48F. Expecting a similar scenario at MSS in the next hour or so. Finally, have noted some rises from rapid snow melt on many rivers and streams this morning, but good news all waterways are well within their banks attm. We will continue to monitor closely, especially eastern and central/southern VT areas, where rainfall footprint wl be the highest. Previous discussion below: Water vapor imagery shows dynamic closed cyclonic circulation over the central Great Lakes with ribbon of mid lvl moisture associated with sfc cold frnt moving acrs our cwa this morning. This moisture and convergence has produce an axis of rain showers with some areas of moderate rain acrs central/eastern VT. Meanwhile, strengthening southerly flow and better mixing has helped to surge sfc temps well into the upper 40s to mid/upper 50s acrs our most of our cwa, except ne flow conts at MSS with temp of 35F. These very warm temps and sfc dwpts in the 40s to near 50F has resulted in rapid snowmelt, which combined with rainfall amounts of 0.10 to 0.50 wl produce rises on waterways today, but given developing dry slot and rainfall shifting east, not anticipating any hydro related issues. Highest likely to cat pops central/eastern and southern VT thru 15/16z today. Next item is another period of gusty southwest winds acrs the SLV and northern Dacks btwn 21z and 03z today associated with a small pocket of progged 850mb winds of 50 to 60 knots. Soundings show increasing mixing under modest llvl caa advection with favorable dry adiabatic lapse rates thru 800mb. Taking the top and bottom of the mixed layer winds supports localized gusts 40-45 knots from Canton/Potsdam to Malone/Altona areas with 35-40 knots over the immediate SLV (OGS-MSS). Given the relatively small window and limited impacts was thinking of re-issuing SPS for winds. Also, some concern of wrap around precip entering the area toward 00z, which could limit mixing profiles with more of a moist adiabatic profile. Temps are tricky today with early morning highs in the upper 40s to mid/upper 50s likely, before cooling aloft develops from west to east. Expecting northern NY summits to fall back toward freezing by 18z associated with progged 850mb temps near 0C, similar type scenario for northern Greens by 00z. Meanwhile, valleys slowly fall back into the 40s by mid/late aftn with breezy southwest winds of 15 to 30 knots. For tonight backside lobe of mid lvl moisture and some lake enhancement on favorable southwest cloud layer flow wl produce additional rain/snow showers mainly over northern NY. A minor snowfall accumulation of a dusting to 2 inches possible above 1500 ft. Temps cool back into the 20s mtns to mid/upper 30s warmer valleys. Tuesday is quiet with comfortable temps in the mid 30s to mid 40s depending upon your elevation. && .SHORT TERM /WEDNESDAY/... As of 356 AM EST Monday...The center of a deepening low passes over southeast New England and into Maine on New Year's Day and into the night, taking an ideal storm track for widespread snowfall. The only problem, despite being January, there will be no antecedent cold air, so the precipitation will only start as elevation dependent snowfall. The temperature profiles begin almost isothermal with surface temperatures mostly above freezing, but the first band of precipitation looks to have strong dynamics, so it should be able to cool the atmosphere a bit and lower snow levels. It still seems too warm for any of the broad valleys to see widespread snow, but there is the possibility that there is enough dynamic cooling for a brief changeover to snow during the heaviest band. Above freezing temperatures would limit any accumulation though. As the storm progresses northeast, it slows down and begins an extended period of westerly cyclonic flow. Cold air advection will cool the temperature profiles and steepen the lapse rates considerably. This change happens during the middle of the event so that will cause the second chance for the broad valleys to see any snowfall. However, the synoptic scale precipitation will end not long after. With the winds turning westerly and profiles remaining unblocked, the opportunity for the immediate Champlain Valley to see snow is limited from this part as well. Overall, a few inches are possible outside the broad valleys and much higher accumulations are possible in the mountains. At the onset of the storm, a strong easterly low-level jet will cause the potential for downslope winds on the western slopes of the Greens. The jet looks to be stronger farther south so the highest winds look to be in Addison and Rutland counties. && .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... As of 356 AM EST Monday...The low that passes through on New Year's lingers over Quebec for a few days and causes persistent cyclonic flow into the weekend. Saturated low and mid levels of the atmosphere past 10,000 feet will lead to almost continuous upslope snowfall in the mountains. Relatively unblocked flow will lead to snowfall higher up on the summits or even on the lee sides for a bit. Temperatures will be gradually cooling off during this period, with forecast highs generally in the 20s for the end of the week and dropping into the teens for the weekend. Winds and cloud cover should mostly prevent the boundary layer from decoupling at night so temperatures will not drop significantly overnight. Relatively deep mixing and the pressure gradient from the low will cause gusty winds, particularly on Thursday. Gusts over 30 KTs are possible region wide and downsloping winds could cause higher gusts on the eastern slopes of the Adirondacks and Greens. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Rain showers continue to lift northeast through VT which will result in MVFR conditions through the early afternoon with occasional brief reductions to IFR. Otherwise, predominately VFR conditions are expected through the afternoon with S/SW winds increasing and gusts of 20 to 30 knots possible at sites, especially after 21Z. Ceilings are expected to lower back to MVFR by evening with winds decreasing after 06Z. Outlook... Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX. Tuesday Night: Mainly VFR, with local MVFR possible. Definite RA, Chance SN. New Years Day: Mainly IFR, with areas MVFR possible. Definite RA, Definite SN. Wednesday Night: Mainly MVFR, with areas IFR possible. Windy with gusts to 30 kt. Definite SN. Thursday: Mainly MVFR, with areas VFR possible. Windy with gusts to 35 kt. Chance SHSN. Thursday Night: Mainly VFR, with areas MVFR possible. Chance SHSN. Friday: Mainly VFR, with local MVFR possible. Slight chance SHSN. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Myskowski LONG TERM...Myskowski AVIATION...NWS ALY
Hazardous weather outlook, Dec 30, 3:09 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 309 AM EST Mon Dec 30 2024 NYZ028-035-VTZ001>011-016>021-310815- Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Orleans- Essex-Western Chittenden-Lamoille-Caledonia-Washington- Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 309 AM EST Mon Dec 30 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A mix of rain and snow will develop early Wednesday morning and continue across the mountains through Thursday. A coating to 2 inches of snow is possible in the valley, however a long duration accumulating snowfall event is likely in the mountains. If current forecasts continue headlines will likely be needed for Wednesday through Thursday for parts of the central and northern Green Mountains in Vermont. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-029>031-034-087-310815- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence- 309 AM EST Mon Dec 30 2024 This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. A period of gusty southwest winds of 20 to 30 mph with gusts 40 to 50 mph are expected between 4 PM and 10 PM today across the St Lawrence Valley and portions of the northern Adirondack Mountains. A few power outages are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A mix of rain and snow will develop early Wednesday morning and continue across the mountains through Thursday. A coating to 2 inches of snow is possible in the valley, however a long duration accumulating snowfall event is likely in the mountains. If current forecasts continue headlines will likely be needed for Wednesday through Thursday for parts of the northern Adirondacks in New York. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 6:57 AM EST | Areal Flood Warning | BTV | Clinton, Essex | 105 min |
Nearby
Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.